Arkansas, 2002

Damaging Wind in Arkansas, July 20, 2002

July 20, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 1:55 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SAT JUL 20 2002

THE MAIN FORECAST PROBLEMS CONTINUE TO BE THE COVERAGE OF AFTERNOON
AND EVENING CONVECTION AND THE HIGH TEMPERATURE FORECASTS

ON WATER VAPOR SATELLITE IMAGERY TODAY...DRY AIR IS AS FAR SOUTH AS
TENNESSEE BUT DOES NOT SEEM TO BE MAKING ANY FARTHER PROGRESS INTO
MISSISSIPPI AS THE SURFACE FRONT HAS STALLED NORTH OF TENNESSEE. THE
NEXT SURFACE FRONT SHOULD BE APPROACHING THE MISSISSIPPI/TENNESSEE
BORDER OVERNIGHT TUESDAY NIGHT...ESPECIALLY BASED ON AVN MODEL
GUIDANCE WHICH SHOWS A STRONGER SURFACE FRONT THAN THE LATEST ETA
MODEL RUN IS SHOWING.

EXPECT THE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY TO REMAIN
VERY WARM...HUMID...AND UNSTABLE THE NEXT SEVERAL DAYS. WITH THE
CURRENT UPPER LEVEL NORTHWEST FLOW PATTERN...MAY SEE A BETTER CHANCE
OF SOME SEVERE STORM DEVELOPMENT AROUND PEAK HEATING OF THE DAY IN
THE LATE AFTERNOONS. WILL KEEP POPS A BIT HIGHER IN NORTHERN
SECTIONS WHERE AIR COULD BE SLIGHTLY MORE UNSTABLE.

ALL IN ALL ONLY MINIMAL DAY TO DAY VARIATION IN TEMPERATURES AND
PRECIPITATION FORECASTS THROUGH MONDAY. BOTH AVN AND ETA GUIDANCE
ARE SHOWING SOME DRIER AIR FROM 1000-500 MB ON MONDAY AFTERNOON...SO
WILL DROP AFTERNOON POPS THERE TO ISOLATED RANGE. ON TUESDAY...WILL
BRING POPS UP HIGHER IN NORTHERN SECTIONS DUE TO THE ANTICIPATED
INCREASING LOW LEVEL MOISTURE AHEAD OF THE APPROACHING FRONTAL
SYSTEM.

IN THE EXTENDED...
LATEST AVN EXTENDED MODEL RUN BRINGS A SURFACE FRONT AND ASSOCIATED
DRIER AIR ALL THE WAY INTO SOUTHERN SECTIONS OF THE FORECAST AREA BY
LATE WEDNESDAY AFTERNOON. IF THE SYSTEM DOES MAKE IT THIS FAR
SOUTH...WE COULD HAVE SEVERAL DAYS OF LITTLE OR NO CONVECTIVE
ACTIVITY FOR THURSDAY AND FRIDAY. THE HPC FORECASTERS IN WASHINGTON
STILL DO NOT THINK THE LATEST AVN EXTENDED MODEL RUN SHOULD BE
BELIEVED QUITE YET SINCE IT IS QUITE A JUMP FROM THE PREVIOUS MODEL
RUN. THE HPC DOES FORECAST THE FRONT TO REACH AS FAR SOUTH AS
CENTRAL MISSISSIPPI BY THURSDAY MORNING WITH LITTLE ADDITIONAL
SOUTHWARD PUSH EXPECTED. FOR NOW...WILL KEEP MENTION OF CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED PERIOD WITH ONLY
SLIGHT CHANCE IN NORTHERN ZONES FOR THURSDAY AND FRIDAY.
HOWEVER...IF LATEST MODEL RUN IS CORRECT...THURSDAY AND FRIDAY COULD
BE VERY DRY DAYS. WILL WAIT FOR TONIGHTS AVN EXTENDED MODEL RUN TO
SEE IF THE FRONT AND DRIER AIR ARE STILL ON THEIR WAY BEFORE
CHANGING THE PRECIPITATION WORDING FOR THE LATTER PORTION OF THE
EXTENDED. IF FRONT STALLS ACROSS CENTRAL OR NORTHERN
MISSISSIPPI...WE COULD ACTUALLY SEE INCREASED THUNDERSTORM ACTIVITY
RATHER THAN DECREASED ACTIVITY.

PRELIM NUMBERS:
JAN 72/94/72/95 2322
MEI 73/94/72/93 2323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Local storm report, Jul 20, 10:46 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 20, 11:07 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.

1200 PM    3W STARKVILLE             MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      NUMEROUS TREES AND
                                          POWERLINES REPORTED DOWN
                                          BY EOC
Special weather statement, Jul 20, 1:44 PM CST, 2 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT JUL 20 2002

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL OCCUR OVER EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH
THE EARLY EVENING. A FEW SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY TO THE SOUTH OF A LINE FROM BELZONI TO
MACON MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON
TO COLUMBIA MISSISSIPPI. SEVERE STORMS WILL CONTAIN DAMAGING
WINDS GUSTS TO 70 MPH...FREQUENT LIGHTNING STRIKES...AND
TORRENTIAL RAINFALL. MOST THUNDERSTORM ACTIVITY WILL DIMINISH
SHORTLY AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER...COULD BE NECESSARY
OVER EASTERN AND CENTRAL PORTIONS OF MISSISSIPPI THROUGH EARLY
EVENING.

...SEASONAL THREATS...
HEAT INDICES FROM 105 TO 110 WILL CONTINUE THROUGH LATE AFTERNOON
OVER MUCH OF THE AREA...ESPECIALLY TO THE SOUTH OF A LINE FROM
LAKE VILLAGE ARKANSAS TO DEKALB MISSISSIPPI...WHERE TEMPERATURES
IN THE MID 90S WILL COMBINE WITH HIGH RELATIVE HUMIDITY. PEOPLE
INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS AND
AVOID OVER-EXERTION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 183 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
July 20, 4:15 PM CST
Where
Ashley County, Hamburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -91.817

A few trees were blown down in the city. The same thunderstorm also produced pea-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309350.